Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 31, 2017, 4:48 PM EDT for Caledonia County, Essex County, Vermont. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 4:48 PM EDT (20:48 UTC)
- Expired
- May 31, 2017, 5:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caledonia County, VT, Essex County, VT
The radar
The Burlington radar (KCXX), 118 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:50 PM EDT | TSTM WND DMG | Concord, VT | TREES DOWN ON ROADWAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:22 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 436 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
514
WUUS51 KBTV 312048
SVRBTV
VTC005-009-312115-
/O.NEW.KBTV.SV.W.0017.170531T2048Z-170531T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
448 PM EDT WED MAY 31 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
East central Caledonia County in northeastern Vermont...
Southern Essex County in northeastern Vermont...
* Until 515 PM EDT
* At 448 PM EDT, a severe thunderstorm was located over North
Concord, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Guildhall, Waterford, Concord, Lunenburg, Ferdinand, Granby,
Maidstone, Lower Waterford, Victory, Maidstone State Park, East
Haven, Brunswick, Kirby, Concord Corner, West Waterford, North
Concord, East Concord, Miles Pond, Gallup Mills and South Kirby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4456 7156 4456 7160 4454 7157 4452 7159
4450 7158 4447 7165 4446 7164 4442 7170
4440 7179 4438 7181 4435 7182 4434 7187
4435 7191 4434 7197 4474 7177 4471 7160
4466 7159 4464 7156 4460 7156 4459 7154
TIME...MOT...LOC 2048Z 272DEG 31KT 4447 7182
HAIL...1.00IN
WIND...60MPH
$$
JMG1 follow-up statement
239
WWUS51 KBTV 312113
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
513 PM EDT WED MAY 31 2017
VTC005-009-312123-
/O.EXP.KBTV.SV.W.0017.000000T0000Z-170531T2115Z/
Caledonia VT-Essex VT-
513 PM EDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CALEDONIA AND
SOUTHERN ESSEX COUNTIES WILL EXPIRE AT 515 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM EDT for
northeastern Vermont.
LAT...LON 4456 7156 4456 7160 4454 7157 4452 7159
4450 7158 4447 7165 4446 7164 4442 7170
4440 7179 4438 7181 4435 7182 4434 7187
4435 7191 4434 7197 4474 7177 4471 7160
4466 7159 4464 7156 4460 7156 4459 7154
TIME...MOT...LOC 2113Z 272DEG 31KT 4446 7154
$$
JMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:25 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 31, 3:25 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Burlington VT 325 PM EDT Wed May 31 2017 .SYNOPSIS... A large upper level low pressure system with several weak disturbances will bring scattered thunderstorms this afternoon ending this evening. A few thunderstorms could contain hail and strong gusty winds, along with dangerous cloud- to-ground lightning. Shower activity will be more limited Thursday and Friday as drier low- level air moves in from the west, with showers mainly confined to the northern mountains. Temperatures will be near to slightly below normal through the next 3 to 5 days. && .NEAR TERM /THROUGH THURSDAY/... As of 222 PM EDT Wednesday...A severe thunderstorm watch is in effect until 9 pm. Thunderstorms have developed in northern NY and extreme NW VT early this afternoon and are expected to move to the east through the early evening hours. A few storms will have hail up to 1.5" diameter and wind gusts over 60 mph. Deep-layer south to southwest flow will prevail across the North Country, driven largely by cyclonic flow regime around broad mid-tropospheric low centered southwest of James Bay. The mean SW flow in 500-300mb layer remains 70-80kts from the Ohio Valley newd across NY/VT. RAP shows widespread sfc- 6km shear values of 40-50kts from BTV south and east this afternoon. We have had boundary layer destabilization with partly sunny conditions leading to SBCAPE values of 1000-2000 J/kg in the Champlain Valley (per latest RAP). Storms moving into the Champlain Valley now will roll ewd at 30-35kt across the Champlain Valley and the remainder of Vermont during the afternoon hrs. Shear magnitude/vectors are sufficient for organized updrafts, and expect numerous mergers leading to multicellular clusters with possible small-scale bows. A few storms will likely reach severe limits, especially from the Champlain Valley ewd. Bulk of severe activity should coincide with peak daytime heating, mainly 18-22Z before shifting ewd into NH. Highs today generally in the low-mid 70s. Will again see some breezy conditions with moderately strong p-gradient in place, with gusts to 30 mph expected in the Champlain Valley, and swly gusts to 30 mph in the St. Lawrence Valley. Should see conditions relatively quiet tonight, with just a chance of some lingering/isold -SHRA overnight. Will see a bit of a westerly wind shift with some lowering of 2-m dewpoints into the mid-upr 40s overnight. Combined with continued W-SW winds 5-10 mph and boundary layer winds over 20 knots, not anticipating much in the way of fog. Overnight lows generally in the upr 40s to lower 50s. Thursday should be a drier day overall with dewpoints falling thru the 40s. May see a bit of shallow instability and fair weather cumulus leading to isold showers along the intl border/nrn mtns during the aftn hrs, as mid-level low rotates ewd across Quebec. Have accounted for this with low PoPs (20-30%) along the nrn border. Temperatures will be a bit cooler than expected highs on Wednesday, generally 62-67F across nrn NY, and in the 65-70F range for the valleys of VT. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 321 PM EDT Wednesday...Deep trof axis centered across area Thursday night-Friday with strong shortwave and some strecthed energy moving through with cold core Thu ngt. This will allow showers Thu ngt with perhaps a brief respite by Friday morning before another shortwave rotates with another focused area of showers Friday afternoon/night. This rotates through Friday night with the axis across eastern VT by 12z Saturday and becoming chilly. Some leftover showers in east and VT mountains Sat morning. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 321 PM EDT Wednesday...Deep trof axis shifts east Sat with some very mointor shortwave ridging within broader trof across fa and ahead of next shortwave and developing upper low that will drape across the area for the rest of this period. Saturday should be mainly dry but cool...actually cooler than normal through the period. The approach and reemergence of a deep trof and potential cut-off low on Sunday afternoon and Sunday night will bring in more rain/showers but should be dry through at least midday. Closing upper low and surface reflection spells a wet...very cool time for region, especially southern sections Monday-Tuesday with system slowly moving southeast on Wednesday for gradual drying with best chance of showers possibly SE. I'm only the messenger. Some light (sunlight) may be at the end of the tunnel later next week. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... Through 18Z Thursday....Mainly VFR through the period except locally MVFR/IFR in and near thunderstorms lasting about an hour sometime between 18z- 23Z and mainly from PBG-BTV south and east. A few storms will be strong to severe with hail up to 1.5" and strong gusty winds up to 50kts, but confidence not high enough to include in any particular terminal. Brief heavy rainfall is also possible. Highest tstm threat time at BTV will be 19-21Z, and will include threat of cloud- to- ground lightning. Winds generally S around 10kts, except 10-15kts with gusts to 25kts at BTV, and SW gusts to 25kts possible at MSS. Could be some lower clouds early Thursday just after sunrise as fair weather cumulus starts to develop. Outlook... Thursday Night: VFR. Slight Chance SHRA. Friday: VFR. Chance SHRA. Friday Night: VFR. Chance SHRA. Saturday: VFR. Slight Chance SHRA. Saturday Night: VFR. NO SIG WX. Sunday: VFR. Chance SHRA. Sunday Night: VFR. Chance SHRA. Monday: VFR/MVFR. Chance SHRA. && .MARINE... Lake wind advisory in effect for south winds 15-25kts through this eveing then diminishing to 10-20 knots with 1-3 foot waves decreasing to 1-2 feet. Thunderstorms mid to late this afternoon with strong winds but exiting by evening. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos/Sisson NEAR TERM...Banacos/JMG/Sisson SHORT TERM...Deal LONG TERM...Deal AVIATION...Banacos/Sisson MARINE...Team BTV
Hazardous weather outlook, May 31, 3:16 AM EDT, 13 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 316 AM EDT Wed May 31 2017 NYZ028>031-034-035-VTZ001>012-016>019-010730- Eastern Clinton-Southeastern St. Lawrence-Southern Franklin- Western Clinton-Western Essex-Eastern Essex-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 316 AM EDT Wed May 31 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected to develop near the northern Adirondacks early this afternoon, before tracking eastward across the Champlain Valley and the remainder of central and eastern Vermont during the mid to late afternoon hours. A few strong to severe thunderstorms are expected to develop, containing hail, strong winds, and brief heavy downpours. Dangerous cloud-to-ground lightning, of course, is always a threat with thunderstorms as well. Those with outdoor plans this afternoon into early this evening are advised to stay tuned to the latest forecasts and possible warning information as the day progresses. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ026-027-087-010730- Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- 316 AM EDT Wed May 31 2017 This Hazardous Weather Outlook is for the St. Lawrence Valley of northern New York. .DAY ONE...Today and Tonight. There is a slight chance of thunderstorms across the St. Lawrence Valley, mainly late this morning into early this afternoon. The stronger thunderstorm activity is expected to remain east of the area, but brief heavy downpours and dangerous cloud-to-ground lightning is possible with any thunderstorms that do develop in the area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. BANACOS
In the hours before
Local storm report, May 31, 4:32 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
432 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL PITTSFIELD 43.77N 72.81W
05/31/2017 M0.25 INCH RUTLAND VT PUBLIC
&&
EVENT NUMBER BTV1701945
TABERLocal storm report, May 31, 4:33 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
433 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 2 SW SUTTON 44.61N 72.05W
05/31/2017 M0.50 INCH CALEDONIA VT CO-OP OBSERVER
GUST TO 30 MPH
&&
EVENT NUMBER BTV1701946
TABERLocal storm report, May 31, 4:34 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
434 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 1 NW NORTH WALDEN 44.51N 72.28W
05/31/2017 M1.00 INCH CALEDONIA VT TRAINED SPOTTER
&&
EVENT NUMBER BTV1701947
LAHIFFLocal storm report, May 31, 4:36 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
436 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 1 NW NORTH WALDEN 44.51N 72.28W
05/31/2017 M1.00 INCH CALEDONIA VT TRAINED SPOTTER
&&
CORRECTED EVENT TIME
EVENT NUMBER BTV1701947
LAHIFFLocal storm report, May 31, 4:37 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
437 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 3 SE CHIPMANS POINT 43.77N 73.34W
05/31/2017 M1.00 INCH ADDISON VT PUBLIC
&&
EVENT NUMBER BTV1701948
LAHIFFLocal storm report, May 31, 4:46 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
446 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG 2 NE CASTLETON 43.64N 73.15W
05/31/2017 RUTLAND VT LAW ENFORCEMENT
TREES DOWN ON HUBBARTON ROAD
&&
EVENT NUMBER BTV1701949
LAHIFFThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:05 PM EDT | Special Weather Statement | BTV | Franklin | 40 min |
| May 31, 2:30 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Grand Isle | 45 min |
| May 31, 3:14 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Franklin, Lamoille, Washington | 46 min |
| May 31, 3:35 PM EDT | Special Weather Statement | BTV | Rutland | 40 min |
| May 31, 3:46 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland | 44 min |
| May 31, 4:05 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex, Orleans, Washington | 40 min |
| May 31, 5:12 PM EDT | Severe Thunderstorm Warning | BTV | Orange, Windsor | 33 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.